Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

July 24, 2006McCook County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2006, 7:11 PM CDT for McCook County, Minnehaha County, Turner County, South Dakota. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 7:11 PM CDT (00:11 UTC)
Expired
Jul 24, 2006, 7:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties McCook County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:12 PM CDTTSTM WND GST 706 E Canistota, SDCAMPER ROLLED AND COMPLETELY DESTROYED.
Jul 24, 7:20 PM CDTTSTM WND DMG3 Sw Wall Lake, SDTREES DOWNED AND CORN CROPS FLATTENED.
Jul 24, 7:20 PM CDTTSTM WND GST 583 Sw Wall Lake, SDTREE BRANCHES DOWN NEAR THE WALL LAKE AREA
Jul 24, 7:30 PM CDTHAIL 0.887 N Chancellor, SDHIGH WINDS AND LEAVES DOWN IN THE YARD IN ADDITION TO HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 6:39 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250011
SVRFSD
SDC087-099-125-250045-
/O.NEW.KFSD.SV.W.0129.060725T0011Z-060725T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWEST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM   
  MONTROSE TO 5 MILES NORTHWEST OF MARION...MOVING SOUTHEAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   HUMBOLDT...MONROE...MARION AROUND 720 PM CDT...
   PARKER AROUND 730 PM CDT...
   WALL LAKE AROUND 740 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9719 4346 9738 4335 9704 4358 9687

$$

CPJ
2 follow-up statements
000 
WWUS53 KFSD 250022
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT MON JUL 24 2006

SDC087-099-125-250045-
/O.CON.KFSD.SV.W.0129.000000T0000Z-060725T0045Z/
MINNEHAHA SD-MCCOOK SD-TURNER SD-
722 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT 
FOR NORTHERN TURNER...SOUTHEAST MCCOOK AND SOUTHWEST MINNEHAHA 
COUNTIES...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 
MILES NORTHWEST OF WALL LAKE TO 3 MILES NORTH OF PARKER...MOVING 
SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   WALL LAKE AROUND 740 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4368 9720 4339 9722 4338 9694 4359 9692

$$

CPJ
000 
WWUS53 KFSD 250042
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT MON JUL 24 2006

SDC087-099-125-250052-
/O.EXP.KFSD.SV.W.0129.000000T0000Z-060725T0045Z/
MINNEHAHA SD-MCCOOK SD-TURNER SD-
742 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TURNER...SOUTHEAST 
MCCOOK AND SOUTHWEST MINNEHAHA COUNTIES EXPIRES AT 745 PM CDT...

THE STORMS WERE EXITING THE COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4368 9720 4339 9722 4338 9694 4359 9692

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 24, 3:14 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 24 2006

.DISCUSSION...
ISOLATED TO SCATTERED CONVECTION DEVELOPED ALONG 900MBISH FRONT
EARLY THIS AFTERNOON ON TAIL END OF UPPER LEVEL WAVE MOVING ACROSS
MN. ONE STORM PRODUCED NICKEL HAIL IN LAKE COUNTY. THIS CONVECTION
SHOULD CONTINUE TO POSSIBLY PRODUCE LOW END SEVERE HAIL INTO THE
AFTERNOON THROUGH NW IA. OTHERWISE...BOUNDARY SLOW TO MOVE SOUTH
TONIGHT AND ANOTHER WAVE IN MT LOOKS TO DROP SOUTH AND POSSIBLY
PRODUCE ADDITIONAL CONVECTION FROM LATE EVENING ON. BOUNDARY HARD TO
SHAKE FOR THE NEXT COUPLE OF DAYS SO CONTINUE CHANCE FOR
THUNDERSTORMS THROUGH ABOUT THURSDAY. BARRING ANY WIDESPREAD DAYTIME
CONVECTION...SHOULD CONTINUE ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD WITHOUT MUCH RELIEF FROM THE WIND.

IN THE LATTER PERIODS(FRI-MON)...STILL LOOKING LIKE A DECENT RIDGE
WILL TRY TO BUILD ALOFT WHICH SHOULD SUPPORT KEEPING VERY WARM
TEMPERATURES IN PLACE. SO IF WE DONT GET PRECIP THE NEXT COUPLE OF
DAYS...THE WEEKEND NOT LOOKING LIKE A VERY GOOD CHANCE. EXPECT
MAINLY UPPER 80S TO UPPER 90S THROUGH THE PERIOD. CHANCE FOR
RAINFALL WILL BE PRETTY LIMITED AS SFC BOUNDARY LOOKS TO SET UP WELL
NORTH OF THE AREA...LEAVING US IN THE HOT PROD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jul 24, 11:40 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUL 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EAST CENTRAL
SOUTH DAKOTA BY EARLY AFTERNOON...AND BECOME SCATTERED ACROSS
SOUTHWEST MINNESOTA LATER THIS AFTERNOON. AN ISOLATED STORM MAY
PRODUCE HAIL UP TO PENNY SIZE OR WINDS TO NEAR 60 MPH. SCATTERED
THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN
OVERNIGHT...ESPECIALLY
AFTER MIDNIGHT FROM EAST CENTRAL SOUTH DAKOTA THROUGH SOUTHWEST
MINNESOTA...AND EXTREME NORTHERN IOWA.	AN ISOLATED STORM COULD
PRODUCE PENNY SIZE HAIL AND WINDS GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND
AGAIN WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO AROUND 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 24, 5:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     KIMBALL                 43.75N 98.96W
07/24/2006  E60 MPH          BRULE              SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 24, 6:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             WINFRED                 44.00N 97.36W
07/24/2006  E0.75 INCH       LAKE               SD   NWS EMPLOYEE

&&

JLAFLIN
Local storm report, Jul 24, 6:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     3 W MADISON             44.01N 97.17W
07/24/2006  E60 MPH          LAKE               SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 24, 6:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             9 NNW SALEM             43.84N 97.46W
07/24/2006  E0.75 INCH       MCCOOK             SD   PUBLIC

&&

JLAFLIN
Local storm report, Jul 24, 6:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 E SALEM               43.72N 97.35W
07/24/2006  E1.00 INCH       MCCOOK             SD   EMERGENCY MNGR

&&

JLAFLIN
Local storm report, Jul 24, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MITCHELL                43.73N 98.03W
07/24/2006  E0.75 INCH       DAVISON            SD   TRAINED SPOTTER

            PENNY SIZE HAIL AND STRONG WINDS 35 TO 45 MPH JUST SOUTH
            OF MITCHELL.

0700 PM     HAIL             CANISTOTA               43.60N 97.29W
07/24/2006  E0.75 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:34 PM CDTSevere Thunderstorm WarningFSDLincoln26 min
Jul 24, 7:53 PM CDTSevere Thunderstorm WarningFSDLake37 min
Jul 24, 9:38 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.